Alert archive / Iowa / River Flood Warnings in 2025

River Flood Warning 1, NWS Des Moines, IA

June 16, 2025Cerro Gordo County, Floyd County, Worth County, Iowa

NWS Des Moines, IA issued this river flood warning at Jun 16, 2025, 9:53 PM CDT for Cerro Gordo County, Floyd County, Worth County, Iowa. It took effect at Jun 17, 2025, 9:00 AM CDT. It was in force for 58 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2025, 9:53 PM CDT (02:53 UTC)
In effect from
Jun 17, 2025, 9:00 AM CDT
Expired
Jun 19, 2025, 7:00 PM CDT
In force
58 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Cerro Gordo County, IA, Floyd County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Winnebago River at Mason City (MCWI4). The gauge peaked at 9.27 ft at Jun 17, 2025, 5:00 AM CDT.

actionminormoderate101506/1706/1806/1906/2006/21
Action stage
8 ft
Minor stage
10 ft
Moderate stage
14.5 ft
Major stage
15.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05459500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 16, 6:31 PM CDT, 3 hours 22 minutes earlier. Its key messages:

  • Scattered strong to severe thunderstorms this evening. Damaging wind gust and hail are the main hazards.
  • Periods with thunderstorms, some strong will continue into Tuesday night and early Wednesday.
  • Areas with heavy rainfall also likely through Wednesday with the focus shifting south into central and southern Iowa.
  • Turning hot and humid late week and into the weekend.
Area forecast discussion, Jun 16, 6:31 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
631 PM CDT Mon Jun 16 2025

...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Scattered strong to severe thunderstorms this evening.
  Damaging wind gust and hail are the main hazards.

- Periods with thunderstorms, some strong will continue into
  Tuesday night and early Wednesday.

- Areas with heavy rainfall also likely through Wednesday with
  the focus shifting south into central and southern Iowa.

- Turning hot and humid late week and into the weekend.

&&

.DISCUSSION...
Issued at 243 PM CDT Mon Jun 16 2025

Storms are still ongoing over parts of the northeast county warning
area including near Waterloo. This convection has been moving slowly
east/southeast since earlier this morning as it fired along an
outflow boundary from overnight storms. A few of the storms have
been strong and near severe and they are beginning to have stronger
cold pools associated with them, as indicated by the the 20+ degree
drop in temperatures. Wind gusts have responded as well with a few
gusts of 40 to 55 mph now being recorded. These storms have also
produced rainfall amounts of 1-2 inches. A pseudo boundary has setup
also as a result of the storms with south/southwest wind and
temperatures in the mid 80s mainly south of Highway 20 to near
Waterloo to Fort Dodge then arcing northwest into Minnesota.

The convective allowing models (CAMs) have not performed well today
and outside the HiRes ARW, the remainder of the CAMs have combined
for a near zero batting average on this mornings convection and the
new convection firing over southeast South Dakota along the primary
cold front. The lack of consistency with the CAMs and the turned
over air north and the pseudo boundary a bit south, the confidence
on the evolution of storms going into this evening is lower than
normal. Once potential outcome is the storms over southeast South
Dakota become rooted and then travel southeast along the pseudo
boundary where and instability axis is situated and eventually move
into central Iowa this evening. Otherwise, it could be a waiting
game for the development of an MCS over Nebraska mid to late
evening, though that system should turn southeast. The main cold
front will move into Iowa tonight and stall somewhere over central
Iowa. That will eventually become the focus for storm development
overnight or through the day Tuesday. The triple point will move
into should move into south central Iowa late Tuesday into Tuesday
night which may bring the tornado threat into the state.

Heavy rain potential will remain through Wednesday. The strongest
moisture advection will remain just south of Iowa but PWATs in
excess of 2" will be over Iowa at times from late Tuesday into early
Wednesday. Warm cloud depths by Tuesday night will be approaching 13
kft so efficient warm rain processes and slow storm motions will
lead to areas with heavy rainfall. At this point, much of the heavy
rain has been over northern Iowa. That focus should shift south into
central and southern Iowa. Will continue to monitor the situation as
several streams are running above normal.

After the short wave passage on Wednesday, 500 mb heights will be on
the increase and a transition to a very warm and humid pattern will
occur. High temperatures in the 90s with dew points in the 70s at
times will be the warmest weather so far this year. Eventually the
upper flow will undergo another transition late weekend into early
next week with a large upper high developing to the east and and
upper low to the west and southwest upper flow into Iowa. One period
to watch is Thursday night as this transition occurs as an MCS could
develop over Minnesota and drop southeast into Iowa. Otherwise, the
next convective chances, barring the presence of a stout enhanced
mixed layer (EML), will be next week, which may be stormy at times
after a lull late week and into the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 631 PM CDT Mon Jun 16 2025

Lower confidence forecast with guidance not handling the current
picture well, but in the near term have timed out storms to FOD
as well as MCW with a PROB30 for storm potential. Will have to
monitor trends through the evening and make AMD as needed.
An uptick in shower and storm chances is expected Tuesday
afternoon and for now have advertised as prolonged SHRA/TSRA at
the terminals.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Donavon
AVIATION...Ansorge
Hazardous weather outlook, Jun 16, 4:04 AM CDT, 17 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
404 AM CDT Mon Jun 16 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-170915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
404 AM CDT Mon Jun 16 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected again today, with stronger
and more widespread storms during the afternoon and evening. Some
storms this afternoon and evening may be severe, with hail,
damaging winds, and tornadoes all possible. Localized heavy rain
may also lead to ponding of water.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe storms are again possible on Tuesday, with gusty winds, hail,
and tornadoes possible. Heavy rainfall is also expected, which
will add the potential for flash flooding and river rises.

Additional rounds of storms are expected through the week. Details
on these later storms will become clear er in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Jun 16, 6:42 PM CDT, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
642 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Hail             Pomeroy                 42.55N 94.68W
06/16/2025  E0.75 Inch       Calhoun            IA   Trained Spotter

&&

Ansorge
Local storm report, Jun 16, 7:19 PM CDT, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
719 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     Tstm Wnd Gst     4 SW Moorland           42.40N 94.34W
06/16/2025  M59 MPH          Webster            IA   Public

            Personal weather station gusted to 59 mph as
            the gust front moved through.

&&

Dodson
Special weather statement, Jun 16, 8:04 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Des Moines IA
804 PM CDT Mon Jun 16 2025

IAZ035-036-045>048-057>060-070>072-170145-
Guthrie IA-Boone IA-Story IA-Polk IA-Carroll IA-Madison IA-Cass IA-
Hamilton IA-Audubon IA-Webster IA-Greene IA-Adair IA-Dallas IA-
804 PM CDT Mon Jun 16 2025

...STRONG THUNDERSTORMS WILL IMPACT POLK...SOUTHERN STORY...NORTHERN
MADISON...SOUTHEASTERN WEBSTER...AUDUBON...SOUTHWESTERN HAMILTON...
BOONE...NORTHERN ADAIR...SOUTHERN GREENE...NORTHERN CASS...GUTHRIE...
SOUTHEASTERN CARROLL AND DALLAS COUNTIES THROUGH 845 PM CDT...

At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gilbert to near Granger to 5 miles south of
Panora to 9 miles north of Atlantic. Movement was southeast at 50
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Des Moines, Ames, West Des Moines, Ankeny, Urbandale, Johnston,
Clive, Altoona, Waukee, Boone, Pleasant Hill, Grimes, Perry,
Atlantic, Nevada, Jefferson, Adel, Audubon, Guthrie Center, and
Windsor Heights.

This includes the following highways...
 Interstate 35 between mile markers 68 and 72, and between mile
markers 87 and 118.
 Interstate 80 between mile markers 51 and 145.
 Interstate 235 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, south central, southwestern and west central Iowa.

&&

LAT...LON 4150 9513 4151 9504 4160 9504 4160 9509
      4179 9509 4203 9435 4234 9398 4194 9325
      4186 9330 4186 9335 4179 9335 4159 9347
      4151 9379 4150 9379 4135 9428 4134 9514
TIME...MOT...LOC 0103Z 325DEG 44KT 4213 9366 4179 9389 4162 9437 4153
9496

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Fowle
Local storm report, Jun 16, 8:23 PM CDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
823 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     Tstm Wnd Gst     1 WNW Coon Rapids       41.88N 94.69W
06/16/2025  M60 MPH          Carroll            IA   Public

            Personal weather station gusted to 60 mph.

&&

Dodson
Local storm report, Jun 16, 9:35 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
935 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     Tstm Wnd Dmg     Atlantic                41.40N 95.01W
06/16/2025                   Cass               IA   Law Enforcement

            Strong wind gusts reported in Atlantic, with
            medium to large sized tree branches down
            blocking multiple roads. Pea-sized hail was
            observed at times, with heavy rain causing
            near zero visibility.

&&

Dodson

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:03 PM CDTSevere Thunderstorm WarningDMXAudubon, Boone, Calhoun, Carroll, Crawford, Greene and 2 more57 min
Jun 16, 8:04 PM CDTSpecial Weather StatementDMXAudubon, Boone, Dallas, Guthrie, Polk, Story41 min
Jun 16, 9:04 PM CDTSevere Thunderstorm WarningDMXCass30 min
Jun 16, 9:53 PM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler4 days

Nearby

River Flood Warnings in Iowa, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.